Virginia, 2018

Damaging Winds in Virginia, August 7, 2018

August 7, 2018 · NWS RNK · 5 events in 3 counties and zones

Scattered severe thunderstorms developed during the afternoon from a hot and humid air mass. These storms blew down several trees and a telephone line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered severe thunderstorms developed during the afternoon from a hot and humid air mass. These storms blew down several trees and a telephone line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Tue Aug 7 2018

.SYNOPSIS...
High pressure was centered over the southeastern United States
providing typical summer weather conditions with a daily threat
for mainly afternoon and evening thunderstorms and near
seasonal temperatures. A weak cold front is approaching from the
northwest and will provide better coverage of showers, and
greater threat for organized storms, to the region as it
crosses the area Wednesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 305 PM EDT Tuesday...

For late this afternoon into early evening, instability have
increased per diurnal heating cycle and with little or no cap,
deep convection has formed over the mountains. Scattered showers
and thunderstorms a good bet into this evening with greatest
concentration along old outflow boundary that continues to sink
southeast from southeastern West Virginia this morning into
southwestern Virginia this afternoon. Aside for pulse storms
associated with the general heating of the day, there is a
chance for organization of storms to generate from this old
outflow boundary. This boundary favors robust deep convection
and yield strong to isolated severe storms WV/VA this afternoon
and evening. With PWATs in excess of 1.50, main threats would be
from torrential downpours and wet microbursts.

Showers will survive through the evening, living off residual
instabilities and outflow boundaries. Majority of the
convection, if not all, should dissipate around midnight. Debris
clouds from today's storms should limit dense fog from forming
overnight. Overnight lows will ranging from the mid to upper 60s
across the mountains to the low 70s east.

A weak cold front will approach the area tomorrow, but may not
enter the mountains until late in the day. If this is the case,
scattered thunderstorms will fire during the afternoon across
the mountains from heating and lingering outflow boundaries.
These prefrontal mountain showers may help stabilize the
environment before the front enters the area. Late in the day,
convection will start east of the Blue Ridge and in the vicinity
of a lee trough. Convection will likely become stronger across
the piedmont as the front jumps to this surface trough. With the
later arrival of the front tomorrow, more heating will help
destablize the atmosphere, therefore increasing the chances for
strong to severe storms across the area with the higher chance
for organize storms occuring east of the Blue Ridge. SPC
currently has the area in a marginal risk for storms producing
damaging winds. High temperature across the mountains will warm
into the 80s with low to mid 90s east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 150 PM EDT Tuesday...

Enough upper support reaches southwest Virginia, northwest
North Carolina, and southeast West Virginia that thunderstorms
will be in full swing early Wednesday evening. Will be leaning
toward the timing and placement shown by the GFS for the showers
and thunderstorms on Thursday through Friday.

The surface front stalls across Tennessee and North Carolina
Thursday and Friday. This pushes the higher precipitable water
values into the Carolinas and Tennessee Valley. However, not
much change in temperatures behind the front.

Confidence was average for all elements.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.

This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.

Confidence was average for temperatures and below average for
timing of precipitation.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

Concerns this afternoon and evening are similar to yesterday
with heating of the day deep convection likely with build-ups
across the mountains leading to scattered showers and
thunderstorms. A more organized area of showers/thunderstorms
will be associated with the cold front in the Ohio Valley and
along any outflow boundary which emanates ESE this afternoon and
evening. There is some potential for organized line segments or
clusters of storms to develop this afternoon across WV/VA
resulting in gusty outflow winds and torrential downpours. Have
include VCTS for all TAF sites today with tempo 4SM SHRA that
may last 10-15 minutes.

Winds today will have a westerly flavor with gradual freshening
of the wind field today into Wednesday ahead of the approaching
cold front, speeds averaging 8-12 kts with gusts 15-20 kts,
with higher wind gusts associated with thunderstorm outflow.

Extended...

Best coverage of storms for the Virginias will occur mid-week
(Wednesday) associated with an upper level trof and passage of
the surface cold front. Focus will then shift south into the
Carolinas Thursday into Friday as the front stalls across the
southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the eastern
CONUS which suggests a wet pattern for the Mid-Atlantic and
greater potential for sub-VFR. Just not sure how much of an
impact this will have attm to Cigs/Vsbys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...PM/RCS
Hazardous weather outlook, Aug 7, 3:10 AM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
410 AM EDT Tue Aug 7 2018

VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044-
507-508-080900-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
410 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some storms Wednesday afternoon and evening may produce locally
damaging wind, especially north of Route 460.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-015-080900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-
410 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 2:03 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
303 PM EDT TUE AUG 7 2018

NCZ004-005-VAZ032-071945-
Stokes-Rockingham-Patrick-
303 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTHEASTERN
PATRICK COUNTIES...

Until 345 PM EDT.

At 302 PM EDT, a strong thunderstorm was located near Collinstown,
moving southeast at 10 mph.

Winds in excess of 40 mph are possible with this storm, along with a
period of torrential rainfall.

Locations impacted include...
Danbury...
Sandy Ridge...
Dillard...
Collinstown...
and Prestonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3653 8036 3663 8023 3656 8005 3654 8005
      3654 8002 3651 7994 3633 8013
TIME...MOT...LOC 1902Z 306DEG 10KT 3654 8023

Loconto
Special weather statement, Aug 7, 2:15 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 PM EDT TUE AUG 7 2018

VAZ013-014-072000-
Pulaski-Montgomery-
315 PM EDT TUE AUG 7 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI AND SOUTHWESTERN MONTGOMERY COUNTIES...

Until 400 PM EDT.

At 315 PM EDT, strong thunderstorms were clustered near Dublin,
moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Allisonia...
and Claytor Dam.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3704 8087 3719 8074 3703 8046 3700 8051
      3701 8052 3700 8052 3699 8054 3697 8055
      3697 8056 3694 8060 3694 8063 3691 8067
      3690 8068
TIME...MOT...LOC 1915Z 311DEG 7KT 3708 8074

Loconto
Special weather statement, Aug 7, 2:25 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT TUE AUG 7 2018

VAZ022-023-072015-
Botetourt-Roanoke-
325 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

Until 415 PM EDT.

At 324 PM EDT, a strong thunderstorm was located near Catawba, moving
southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3738 7977 3735 7979 3731 7985 3730 7984
      3729 7985 3726 7986 3723 7984 3722 7985
      3722 7987 3721 7988 3718 7990 3716 7993
      3729 8019 3740 8012 3744 8005
TIME...MOT...LOC 1924Z 293DEG 9KT 3736 8006

Loconto
Special weather statement, Aug 7, 2:30 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
330 PM EDT TUE AUG 7 2018

VAZ011-013-014-072015-
Giles-Pulaski-Montgomery-
330 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...EAST CENTRAL GILES AND CENTRAL MONTGOMERY
COUNTIES AND THE NORTHEASTERN CITY OF RADFORD...

Until 415 PM EDT.

At 329 PM EDT, a strong thunderstorm was located over Prices Fork,
moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Occasional cloud to ground lightning is expected with this
strong thunderstorm, along with a period of torrential rainfall.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Pilot.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3724 8020 3724 8019 3704 8037 3719 8064
      3732 8055
TIME...MOT...LOC 1929Z 293DEG 9KT 3721 8051

Loconto
Special weather statement, Aug 7, 2:48 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT TUE AUG 7 2018

NCZ003>005-072045-
Stokes-Rockingham-Surry-
348 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SURRY...STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES...

Until 445 PM EDT.

At 348 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ayersville to near Hanging Rock State
Park to Pilot Mountain. Movement was southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mayodan...
Madison...
Pilot Mountain...
Walnut Cove...
and Danbury.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3643 8056 3651 8037 3654 8003 3625 7990
      3626 8045 3624 8045
TIME...MOT...LOC 1948Z 329DEG 13KT 3649 8005 3642 8032 3640 8050

Loconto
Special weather statement, Aug 7, 2:56 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
356 PM EDT TUE AUG 7 2018

VAZ013-014-016-017-022-072045-
Pulaski-Floyd-Montgomery-Roanoke-Carroll-
356 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ROANOKE...SOUTHEASTERN PULASKI...FLOYD...NORTHEASTERN
CARROLL AND MONTGOMERY COUNTIES AND THE CENTRAL CITY OF RADFORD...

Until 445 PM EDT.

At 354 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mc Donalds Mill to Christiansburg to
near Allisonia. Movement was southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. A wind gust to 37 mph was recorded from these storms near
the National Weather Service office in Blacksburg from these storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Floyd...
and Pilot.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3695 8078 3719 8047 3733 8039 3737 8033
      3721 8002 3717 8004 3716 8009 3713 8012
      3704 8011 3692 8019 3686 8027 3683 8034
      3681 8035 3680 8039 3676 8040 3674 8042
      3675 8045 3671 8046 3664 8055
TIME...MOT...LOC 1954Z 316DEG 12KT 3729 8035 3716 8042 3696 8068

Loconto

The radar

The Roanoke radar (KFCX), 21 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 7, 3:17 PM EST
Where
Montgomery County, 0.97 mi SSW of Elliston to 0.3 mi S of Elliston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.207, -80.236

Thunderstorm winds blew down one tree at the intersection of Roanoke Road and Crozier Road and a second tree down on Brake Road in Elliston.

Thunderstorm Wind, Montgomery

When
August 7, 3:22 PM EST
Where
Montgomery County, 1.61 mi ENE of Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.233, -80.196

Thunderstorm winds blew down one tree along Roanoke Road between the intersections of Lafayette Road and Stones Keep Lane.

Thunderstorm Wind, Pittsylvania

When
August 7, 5:28 PM EST
Where
Pittsylvania County, 0.81 mi NW of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.759, -79.429

Thunderstorm winds blew down one tree limb that also took down a power line along White Oak Circle.

Thunderstorm Wind, Pittsylvania

When
August 7, 5:30 PM EST
Where
Pittsylvania County, 0.94 mi NNE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.833, -79.396

Thunderstorm winds blew down a telephone line near the intersection of Main Street and Hurt Street in Chatham.

Thunderstorm Wind, Halifax

When
August 7, 5:48 PM EST
Where
Halifax County, 1.45 mi ESE of Turbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.609, -79.008

Thunderstorm winds blew down one tree on the 1200 block of Jeffress Trail Road southeast of Turbeville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767922, 767924, 767928, 767936, 768201.